Iododerma: A rare reaction to SSKI for hyperthyroidism

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: MON 471-496-Thyroid Neoplasia & Case Reports
Clinical
Monday, June 17, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board MON-495
Martine David*1 and Robert T Yanagisawa2
1Mount Sinai Medical Center, New York, NY, 2Mount Sinai School of Medicine, New York, NY
Iodides are used in hyperthyroid patients. Rarely extensive cutaneous eruptions, which are termed iododerma, can occur.

Case

64 year old woman with Graves’ disease on PTU admitted to the ICU with diffuse alveolar hemorrhage (DAH). After administration of super saturated potassium iodide (SSKI) she developed hemorrhagic pustular lesions in keeping with iododerma.

On admission, she was afebrile, had normal LFT’s, platelet count, and coagulation studies. She was started on antibiotics and methylprednisone. Her pANCA was positive (1:320). She was diagnosed with DAH secondary to PTU. Methimazole was started. Day 10: 50mg super saturated potassium iodide (SSKI) QID was started. Day 11: she had a single pustular lesion followed by multiple pustular lesions which broke down and had the appearance of herpes zoster (HZ). They were confluent and bilateral, involving the face, chest and abdomen. She had a low grade fever (38C), bilateral corneal abrasions and new renal impairment, creatinine 1.62. MMI was stopped: WCC 12.79, with neutrophilia. SSKI was stopped on day 12. A skin biopsy demonstrated focal suppurative dermatitis with no evidence of bacterial or fungal elements.

Viral cultures, HZ and Herpes Simplex antigens were negative. Prednisone was started and her skin lesions improved. By day 20 developed pneumonia and  expired.

4 years prior she was diagnosed with Graves’ disease and started on MMI but stopped after she had a bilirubin 9.0 (<1.5) and otherwise normal LFTs. MMI was stopped, and was started on PTU. 2 years later she temporarily received 50mg of SSKI tid, but no adverse reaction to SSKI. The patient was opposed to RAI or thyroidectomy.

Discussion

After uptake by the thyroid gland high dose iodides reduce TH synthesis via Wolff-Chaikoff effect. It is a short term strategy pending surgery. Iododerma is the development of extensive skin eruptions as a following exposure to iodide administration. There is no pathognemonic sign of iododerma, rather the diagnosis is based on history, clinical presentation and the exclusion of other illnesses, e.g. HSV, HZ, fungi.

Classically, the lesions start as papules or pustules on the face or scalp and extend to the neck, back and extremities. It typically affects areas where there are high concentrations of sebaceous glands. However, it can involve mucous membrane and include nephritis and fever. A variety of iodides have been implicated.

The pathogenesis is unknown: it is postulated that this represents a toxic or allergic reaction. Previous exposure at the same dose did not result in skin lesions 2 years ago. In that time, it is possible that sensitization had occurred. In support of the latter, eosinophilia has been seen in some cases, but also leucocytic invasion of lesions.

Conclusion

Iododerma is a rare and potentially fatal reaction to iodides. Physicians should be aware as early recognition, with cessation of the drug and possible steroid use can be lifesaving.

1. Verger P., Aurengo A, Geoffroy B., Le Guen B. Iodine kinetics and effectiveness of stable iodine prophylaxsis after intake of radioactive iodine: a review. Thyroid. Vol 11, No 4, 2001. P353-3602. Sparrow GP. Case reports: Iododerma due to radiographic contrast medium. J of Royal society of medicine Vol 72, Jan 1979. p60-613.Wilkin JK., Strobel D. Iododerma occurring during thyroid protection treatment. Cutis. October 1985. p335-3374. Guerrero AF., Guerrero KT., Mohammed Shakir KM. Thyroid protection gone awry: iododerma following potassium iodide administration prior to metaiodobenzylguanidine scintigraphy. Thyroid. Vol 21. No 1. 2011. p93-94.5. Aydıngöz IE, Göktay F., Serdar ZA., Yasar S, Aslan C. Iododerma following sitz bath with povidone-iodine. Australasian J or Dermatology (2007) 48, 102-104.

Nothing to Disclose: MD, RTY

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm